Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 73, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 3, 2024, 4:42 PM CDT for 4 counties in Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2024, 4:42 PM CDT (21:42 UTC)
- Expired
- May 3, 2024, 5:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Crosby County, TX, Dickens County, TX, Garza County, TX, Kent County, TX
The radar
The Lubbock radar (KLBB), 77 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 2:14 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1108 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1714 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:04 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 3, 3:04 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 304 PM CDT Fri May 3 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Saturday) Issued at 301 PM CDT Fri May 3 2024 The low stratus cloud deck is beginning to clear out early this afternoon across the South Plains and far southwest Texas Panhandle. The low clouds will continue break across the remainder of the area this afternoon. With the early clearing, temperatures are quickly warming into the 80s while temperatures under the cloud cover remain much cooler in the 60s to lower 70s. Thus, there is a strong differential heating boundary present across the area today and will be a potential location for additional storm development. As of 2 PM CDT, the sharpening dryline is present along a line from Seminole to Sundown to Muleshoe and bending westward into New Mexico as lee cyclogenesis strengthens in east southeast Colorado. Dewpoints east of the dryline range from the upper 50s to upper 60s. Satellite imagery shows low level moisture advecting northward with the southeast surface winds. Thunderstorms (a few severe) have already begun to develop east of Big Spring and just south of I-20. In addition, towering cumulus clouds are beginning to develop along the dryline across the South Plains. Significant instability is present east of dryline this afternoon with SBCAPE values in excess of 3000+ J/kg and modest effective bulk shear of 30 to 40 knots, which is capable of support strong to severe supercells. Steep midlevel lapse rates and strong buoyancy will support very large hail up to baseball size and damaging wind gusts up to 70 mph. A tornado or two is possible, with the best environment across the Rolling Plains where the differential heating boundary is present with abundant low level moisture and east southeast low level mean flow. A few storm splits may be possible with the right movers headed southeast, potentially along the aforementioned pre-existing boundary. These right moving storms would pose the greatest threat for a tornado, especially this evening as low level shear increases. Most storms will be moving east northeast this afternoon and evening with slower storm motions around 10 to 20 mph, which could pose a localized flash flooding threat. Thunderstorms should move east out of the forecast area late this evening before Midnight. && .LONG TERM... (Saturday night through next Thursday) Issued at 301 PM CDT Fri May 3 2024 The severe weather threat will continue into Saturday. Winds behind a cold front will switch to generally out of the east will bring sufficient Gulf moisture to the area. Instability may take some time to develop given stubborn morning cloud cover, however it is expected to reach similar magnitudes as today, favoring the southern South and Rolling Plains. While forcing is not overly impressive, an upper shortwave should be more than enough to trigger potentially severe storms during Saturday afternoon/evening hours. Main threats include large hail, damaging winds, and locally heavy rain/flooding. While tornadoes are unlikely, they cannot be completely be ruled out. Much of the precipitation should move out of the forecast area by midnight. The active weather seen over the past several days will finally begin to quiet down on Sunday as weak upper ridging builds over the region. A fast moving upper trough on Monday brings a brief return of shower and thunderstorm chances. GFS/NAM timing (moving precipitation out of the area by late-morning) is generally favored at this time given the relatively stronger steering flow. As such, any severe weather threat would be limited. A mostly zonal flow pattern aloft and westerly surface winds look to allow for warm and dry conditions to prevail through much of next week. && .AVIATION... (18Z TAFS) Issued at 1242 PM CDT Fri May 3 2024 The low stratus decks have begun to break at LBB with VFR conditions returning, while PVW/CDS continue to linger in MVFR to IFR conditions due to low ceilings and will likely persist through the afternoon. Thunderstorms are possible this afternoon, but are contingent on several variables. At this time, LBB has the highest chances for vicinity thunder this afternoon and early evening. However, amendments will be made as confidence increases on location and timing of storms this afternoon and evening. Winds will begin to veer to the southwest overnight ahead of a cold front that will pass south through all three sites tomorrow morning/mid-morning. Low stratus, MVFR ceilings will return again as they fill in behind the front tomorrow morning. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...11 LONG TERM....19 AVIATION...11
Hazardous weather outlook, May 3, 11:24 AM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1124 AM CDT Fri May 3 2024 TXZ021>044-041630- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1124 AM CDT Fri May 3 2024 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible this afternoon and evening mainly for areas in the southern South Plains and southern Rolling Plains. Large hail up to baseball size and damaging wind gusts will be the main threat but a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Widespread showers and thunderstorms are expected across much of the South Plains and Rolling Plains Saturday and Saturday night. In addition to producing severe hail at times, thunderstorms will pose a threat for localized flooding from heavy rainfall. There is a slight chance of thunderstorms Sunday and Monday across the entire region, mainly during the morning hours. Severe weather potential looks to be limited at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:16 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 44 min |
| May 2, 8:01 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 44 min |
| May 3, 3:42 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent | 63 min |
| May 3, 4:03 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Hale, Swisher | 57 min |
| May 3, 4:25 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hale, Swisher | 45 min |
| May 3, 4:35 PM CDT | Tornado Warning | LUB | Floyd, Hale, Swisher | 25 min |
| May 3, 4:41 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Swisher | 18 min |
| May 3, 4:58 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale, Swisher | 26 min |
| May 3, 5:30 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza | 45 min |
| May 3, 6:01 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Floyd, Motley | 44 min |
| May 3, 6:42 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hall, Motley | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.